Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 216, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2003, 1:50 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2003, 1:50 PM EDT (17:50 UTC)
- Expired
- Aug 12, 2003, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 121753 FFWPBZ MDC023-122045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 150 PM EDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 445 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED VERY HEAVY RAINFALL NORTH OF BAYARD. TRIBUTARIES RUNNING INTO THE NORTH BRANCH OF THE POTOMAC RIVER WILL LIKELY CAUSE FLOODING NEAR THE RIVER. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 121856 FFSPBZ MDC023-121945- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 258 PM EDT TUE AUG 12 2003 ...HEAVY RAINFALL CONTINUES IN GARRETT COUNTY... THE FLASH FLOOD WARNING GARRETT COUNTY CONTINUES UNTIL 4:45 PM. ALMOST THREE INCHES OF RAIN HAS FALLEN ALONG SAND RUN IN THE LAST 90 MINUTES. SAND RUN FLOWS INTO THE TOWN OF WILSON JUST SOUTHWEST OF BAYARD. HEAVY RAIN IS ALSO FALLING IN NORTHWEST PART OF THE COUNTY NEAR FRIENDSVILLE. RESIDENTS ALONG THE TRIBUTARIES OF THE NORTH FORK OF THE POTOMAC RIVER SHOULD REMAIN ALERT FOR RAPIDLY RISING STREAM LEVELS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:28 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 12, 12:28 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1228 PM EDT TUE AUG 12 2003 WL UPDATE ZNS TO REMOVE MENTION OF MRNG FOG. WL ALSO RAISE AFTN MAX TEMPS A BIT. NO CHGS TO LTR PDS FOR NOW. FCSTID = 14 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 12, 5:00 AM EDT, 8 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. EVEN THOUGH THE RISK HAS DIMINISHED...STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. THIS COULD LEAD TO ADDITIONAL FLOODING...ESPECIALLY IN THOSE AREAS THAT HAVE ALREADY EXPERIENCED FLOOD CONDITIONS OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Garrett | 65 min |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.